NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 25, 2015
Addiction and Substance Abuse
Strange Effect of Ecstasy?
I tried ecstacy for the first time and only once about a month ago. I only took one pill. I had a somewhat bad experience because one of the girls i was with was throwing-up and i have a phobia of that (emetophobia). I got very tense and was clenching my jaw and rubbing my hands together really hard, ect. The after taking the drug i was a little depressed and then seemed to be fine for a week. After that i started to feel anxious almost all the time. I clench my teeth and muscles even in my sleep and am constantly rubbing my hands together really hard and moving my legs and feet. Is this an effect of the drug? What are the chances of it going away? Please help!
Very interesting question and very thought provoking. Let me begin to answer your question by telling you a little about "ecstasy."
Classically "ecstasy" or "X" referred to a compound known as MDMA (methylenedioxymethamphetamine) which was first made by the drug company Pfizer in 1914. Initially it had no major medical use, but in the 1970s and 1980s it was found to be of benefit in psychotherapy by causing increased feelings of empathy (as well as release of emotions) and breaking down barriers to therapy.
Having said this, the drug ecstasy now can refer to any number of related drugs. The term "ecstasy" has now widened its meaning to include the drugs MDMA, MBDB, MDA, MDE, MDEA and 2CB, just to name a few. These drugs differ from each other in their various effects on the brain. The other important idea is that "ecstasy" is very rarely sold illegally as a "pure" drug. Many of the pills sold as "ecstasy" have many impurities. Some of these impurities are as simple as having caffeine added to more complex with samples containing a wide variety of other drugs such as fentanyl (an opiate stronger than morphine), LSD (acid), dextromethorphan (a cough medicine), ketamine (a strong anesthetic that can cause hallucinations), methamphetamine (a stimulant), and ephedrine as well as pseudoephedrine (both stimulants). The degree of impurities and/or amount of MDMA versus one of the other drugs mentioned depends a lot on where in the country the drug was made and what it looks like. ("Ecstasy" pills come in a variety of colors and with different pictures on the tablets such as butterflies, dolphins, flames, crowns, sunflowers, ying/yang symbols, etc.) So you can see it is pretty confusing because often we are not dealing with a single drug. We also have very little information on the withdrawal syndrome associated with "ecstasy".
So what do we know? Well, we know that MDMA has effects on a number of neurotransmitters in the brain. The most important of these is called serotonin. This is the neurotransmitter that is acted on by antidepressant medication like Prozac, Zoloft and Paxil. In the case of the antidepressants, serotonin is made more available to the cells of the brain and helps in the treatment of depression. With the drug MDMA there is a loss of the nerve cells which release serotonin, and as such, anxiety and depression can occur. Some studies in animals have shown lifelong loss of the axons of these nerve cells. Whether this can happen with a single exposure like you have is hard to say as most of the studies involved longer use of the drug.
The other important brain chemical that is affected by "ecstasy" is dopamine. This is because MDMA is a partial derivative of amphetamine, and as such the side effects are similar to that seen with stimulants like cocaine and amphetamine.
Because of increased dopamine levels in areas that control movement, a wide variety of movement problems can occur. Some of these include repetitive behaviors such as taking things apart, cleaning, doodling, and constant hand rubbing or moving of feet and legs. Bruxism (teeth grinding) and jaw clenching are also common motor effects of ecstasy. Jaw and teeth problems are the reason that people wear pacifiers to raves; they put the pacifier in their mouth like a baby, and this cuts down on the clenching and teeth grinding. Additionally, anxiety, restlessness, poor sleep, depression and irritability can result, just like that seen with the withdrawal syndrome to other stimulants.
So to answer your question: yes, what you are feeling may be related to the drug. The chance of it going away is related to the dose used and duration of use; that is, the more often the drug is used and the higher the dose, the better the chance of long-term damage. Also, it depends on what the drug you took really was and what impurities it had. It is also important to consider that few people just take "ecstasy" -- other drug interactions need to be considered.
I certainly urge you to speak with your family doctor or seek out an addiction professional if the symptoms continue for more than a week or two.
Good luck and thanks for the question.
* Learn important new information concerning the FDA withdrawal of dietary supplements containing Ephedrine Alkaloids (Ephedra or Ma Huang)
Christina M Delos Reyes, MD
Assistant Professor of Psychiatry
School of Medicine
Case Western Reserve University
Nyk Pidhorodeckyj, MD, MSC
Formerly, Addiction Psychiatry Fellow
School of Medicine
Case Western Reserve University